MAUDE Adverse Event Report: STERILMED, INC. VIEWFLEX XTRA ICE CATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER

STERILMED, INC. VIEWFLEX XTRA ICE CATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER
Model Number RD087031
Medical Device Problem Codes Break (1069); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a procedure with a viewflex xtra ice catheter and the catheter tip was broken upon opening package.There were no lifted or sharp rings.In addition, there were no wires and/or braid being exposed.The primary packaging box was not opened before the surgery and there was no physical damage observed on device package.
 
Additional Manufacturer Narrative
A photograph was provided showing the distal portion of a catheter¿s shaft.The photo shows a fractured distal tip.However, it cannot be determined as to why or how this observed damage happened.The catheter has been removed from its packaging and handled in an unknown manner and environment, and it is presented as coiled in the photo.It cannot be verified this is a sterilmed reprocessed device and is linked to reported lot number 2173289.There are no accompanying images of the device¿s serial number, the related package and label.Based solely on the area of the device that is captured by the photo, the reported issue of a broken tip is confirmed.While possible causes of the observed damage are improper handling, within or outside the operative field, the photograph is insufficient to establish a cause for the observed damage and there is no evidence in the photo to attribute the failure to manufacturing or its packaging.While the catheter from the photo cannot be verified as a sterilmed device or from lot 2173289, a review of the device history record shows all devices reprocessed under it passed all finished goods visual criteria prior to being distributed.A manufacturing record evaluation was conducted and there were no identified nonconformances.The device has not yet been returned for analysis.This report is being submitted pursuant to the provisions of 21 cfr, part 4.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by sterilmed, inc., or its employees that the report constitutes an admission that the product, sterilmed, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
The product analysis lab received the device for evaluation on 12-jul-2022.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Section d4 has been updated.Manufacturer's ref.No: (b)(4).Incorrect h6 medical device problem code was submitted in initial report.Correct code is a0401 and section h6 has been updated.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a procedure with a viewflex xtra ice catheter, and the catheter tip was broken upon opening package.None of the original packaging materials were returned.The returned device - id (b)(6) reprocessed under lot 2173289 (1st time reprocessing) was received coiled inside a resealable plastic bag.There is an observed kink in the catheter shaft.The first 2cm of the distal tip (colored dark grey), which houses the transducer and is rigid and not meant to be flexed, is observed to be fractured and bent.However, the tip is still intact and in one piece; it did not separate or detach in two or more pieces.The deflection capabilities of the device were examined, and the device deflects to the proper curvature when compared to the viewflex catheter deflection template.The tip of the catheter is confirmed to be broken.The instructions for use on this model of catheter, states to "inspect the catheter carefully for tip integrity and catheter condition." also, "hold the catheter 1 to 2 cm from the introducer valve and feed it into the introducer slowly to prevent buckling of the catheter tip." as it was reported that the occurrence of the quality event is unknown, it is undetermined if the tip was broken as it was being removed from the packaging, and there is no additional provided evidence or indications that the observed kink in the shaft and the fractured distal tip were present prior to the catheter's removal from its packaging.The current condition of the device, the kinked shaft and fractured tip, appears to be a result of improper handling after removal from its packaging.Per the failure mode and effects analysis (fmea) for reprocessed st.Jude viewflex ice catheter, "catheter shaft broken but not detached - distal (inside patient)/(outside the patient)" is a listed as a potential hazard.The cause of such a hazard is "damage during procedure." there is no evidence that the observed fractured tip was because of reprocessing or its packaging.As well, as the product was removed from its packaging and was being handled in an unknown manner within the operative field, no conclusion as to the cause of the observed damage is determined.The device history record for lot 2173289 was reviewed and the device passed all visual inspection and functional testing prior to being distributed to the customer.A manufacturing record evaluation was conducted and there were no identified nonconformances.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
VIEWFLEX XTRA ICE CATHETER
Common Device Name
DIAGNOSTIC INTRAVASCULAR CATHETER
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer (Section G)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer Contact
michelleann garcia
31 technology dr
irvine, CA 92618
646591-7981
MDR Report Key14950667
Report Number2134070-2022-00013
Device Sequence Number17871196
Product Code OWQ
UDI-Device Identifier10888551045216
UDI-Public10888551045216
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K180890
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/26/2023
Device Model NumberRD087031
Device Catalogue NumberRD087031
Device Lot Number2173289
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2022
Supplement Date Received by Manufacturer07/12/2022
08/04/2022
Initial Report FDA Received Date07/07/2022
Supplement Report FDA Received Date08/03/2022
08/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown